Alert archive / New Jersey / Gale Watches in 2017

Gale Watch 12, NWS Philadelphia/Mount Holly

March 20, 2017

NWS Philadelphia/Mount Holly issued this gale watch at Mar 20, 2017, 2:51 PM EDT. It took effect at Mar 22, 2017, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 2:51 PM EDT (18:51 UTC)
In effect from
Mar 22, 2017, 8:00 AM EDT
Expired
Mar 21, 2017, 3:38 AM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

024 
WHUS71 KPHI 201851
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT MON MAR 20 2017


ANZ450>453-210800-
/O.CON.KPHI.SC.Y.0034.000000T0000Z-170320T2200Z/
/O.NEW.KPHI.GL.A.0012.170322T1200Z-170323T0300Z/
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
251 PM EDT MON MAR 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WATCH, WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

* LOCATION...NEW JERSEY ATLANTIC COASTAL WATERS.

* SMALL CRAFT ADVISORY TODAY...SEAS WILL SLOWLY DIMINISH BELOW 5
  FEET THROUGH EARLY THIS EVENING.

* WINDS...ON WEDNESDAY NORTHWEST WINDS 15 TO 25 KT WITH GUSTS UP 
  TO 35 KT ARE POSSIBLE.

* SEAS...3 TO 5 FEET.

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING. THE
  STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY AFTERNOON INTO EARLY
  EVENING. WINDS WILL DIMINISH QUICKLY WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ454-455-202200-
/O.CON.KPHI.SC.Y.0034.000000T0000Z-170320T2200Z/
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
251 PM EDT MON MAR 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* LOCATION...DELAWARE ATLANTIC COASTAL WATERS.

* WINDS...NORTHWEST AROUND 10 KT WITH GUSTS UP TO 20 KT.

* SEAS...3 TO 5 FEET.

* TIMING...SEAS WILL SLOWLY DIMINISH THROUGH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
884 
WHUS71 KPHI 202152
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT MON MAR 20 2017

ANZ450>453-211100-
/O.EXP.KPHI.SC.Y.0034.000000T0000Z-170320T2200Z/
/O.CON.KPHI.GL.A.0012.170322T1200Z-170323T0300Z/
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
552 PM EDT MON MAR 20 2017

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

* LOCATION...NEW JERSEY ATLANTIC COASTAL WATERS.

* WINDS...NORTHWEST 15 TO 25 KT WITH GUSTS UP TO 35 KT.

* SEAS...3 TO 5 FEET.

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING. THE 
  STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY AFTERNOON INTO 
  EARLY EVENING. WINDS WILL DIMINISH QUICKLY WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ454-455-202300-
/O.EXP.KPHI.SC.Y.0034.000000T0000Z-170320T2200Z/
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
552 PM EDT MON MAR 20 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

SEAS HAVE LOWERED BELOW ADVISORY CRITERIA. THEREFORE...THE SMALL
CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

CMS
280 
WHUS71 KPHI 210738
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 AM EDT TUE MAR 21 2017

ANZ450>453-212100-
/O.UPG.KPHI.GL.A.0012.170322T1200Z-170323T0300Z/
/O.NEW.KPHI.GL.W.0017.170322T1000Z-170323T0300Z/
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
338 AM EDT TUE MAR 21 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 11 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 6 AM TO 11 PM EDT WEDNESDAY. THE
GALE WATCH IS NO LONGER IN EFFECT.

* LOCATION...NEW JERSEY ATLANTIC COASTAL WATERS.

* WINDS...NORTHWEST 20 TO 30 KT WITH GUSTS 35 TO 40 KT.

* SEAS...3 TO 6 FEET.

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING. THE 
  STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY AFTERNOON INTO 
  EARLY EVENING. WINDS WILL DIMINISH QUICKLY WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ454-455-212100-
/O.NEW.KPHI.SC.Y.0035.170322T1000Z-170323T1000Z/
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
338 AM EDT TUE MAR 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM
EDT THURSDAY.

* LOCATION...DELAWARE ATLANTIC COASTAL WATERS

* WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 6 FEET.

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING. THE 
  STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY AFTERNOON INTO 
  EARLY EVENING. WINDS WILL DIMINISH QUICKLY WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ430-431-212100-
/O.NEW.KPHI.SC.Y.0035.170322T1000Z-170323T0600Z/
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
338 AM EDT TUE MAR 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 2 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 2 AM
EDT THURSDAY.

* LOCATION...

* WINDS...NORTHWEST 10 TO 20 KT WITH GUSTS UP TO 30 KT.

* SEAS...2 TO 4 FEET.

* TIMING...WINDS WILL INCREASE EARLY WEDNESDAY MORNING. THE 
  STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY AFTERNOON INTO 
  EARLY EVENING. WINDS WILL DIMINISH QUICKLY WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Mar 20, 10:20 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 20, 10:20 AM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1020 AM EDT Mon Mar 20 2017

.SYNOPSIS...
High pressure located along the Appalachians early this morning
will sink to the south and it should begin to lose its
influence over our weather today. Weak low pressure approaching
from the west is forecast to pass off the Middle Atlantic Coast
on Tuesday. A cold front from the north is expected to arrive
late on Tuesday night followed by strong high pressure. The
center of the high is anticipated to pass nearby on Thursday
before moving slowly out to sea. A warm front is forecast to
lift through our region on Friday. Low pressure is expected to
approach from the west over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A nice day for the first day of Astronomical Spring, although
there remains some snow on the ground for many areas and
temperatures are expected to be a few degrees below normal. The
recent visible satellite pictures clearly show the snow on the
ground N/W of the fall line (roughly KBLM-KTTN-KPHL).

Sunny skies will prevail into the early afternoon before high
and mid level clouds arrive from the N/W. High pressure builds
to our south through the day and weakens its grip on our area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Tonight, a weak surface trough will approach the area
overnight, while a weak low pressure approaches our southern
areas as well. The low will stay south of the area, though the
trough may make its way into the area. At the same time, a mid-
level vorticity impulse will be sliding across the area as well.
There is not a much deep moisture associated with these
features, but there could be enough lift with the disturbance
aloft to interact with the moisture across the area to create
some light precipitation overnight. The most likely areas are
across southeastern Pennsylvania, the Delmarva, and southern New
Jersey. Temperatures across these areas where the precipitation
is most likely are expected to be above freezing and be a cold
rain. Areas across the Poconos and northwestern New Jersey may
drop below freezing for a period overnight, but they are less
likely to see any precipitation. We will still keep a chance of
a wintry mix of rain, sleet, or snow. Thermal profiles don't
show a significant melting potential, so anything snow that
melts may only partially melt and fall as snow or ice pellets
where temperatures are cold enough. If rain does occur and
temperatures are below freezing, a brief period of freezing rain
may occur; but since the potential is small and confidence is
low, so we've kept it out of the forecast for now.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The mid level pattern is forecast to remain rather progressive
during the period from Tuesday through Sunday, keeping the
weather systems moving along in the flow.

Weak low pressure is expected to be located over Virginia on
Tuesday morning. The feature should pass off the coast on
Tuesday. We are anticipating a fair amount of cloud cover in the
morning, with a decrease in clouds as the day progresses,
especially over eastern Pennsylvania and northern and central
New Jersey. There is a slight chance of morning rain showers in
parts of eastern Maryland and central and southern Delaware.

A cold front is forecast to drop through our region late on
Tuesday night with a robust shot of cold advection in its wake
from late Tuesday night into Wednesday morning. No precipitation
is expected with the front in eastern Pennsylvania and northern
and central New Jersey. However, we will maintain the mention
of a slight or low chance of rain showers in northeastern
Maryland, Delaware and southern New Jersey at that time.

A 1040 HPa high is anticipated to build down from the northwest
on Wednesday with its center passing over or near our region on
Thursday. We are forecasting chilly dry weather for both days.
Wednesday should have a brisk northwest wind with a relatively
light wind expected for Thursday.

The center of the high is forecast to move out to sea on Friday
allowing a warm front to lift through our region in the return
flow. Some spotty rain is possible. Also, there could be some
localized freezing rain in our northern counties on Friday
morning if the precipitation arrives before the temperatures
have time to recover from their morning lows.

A very mild southwesterly flow is forecast to develop for
Saturday as a cold front drops toward our region from the north
and as low pressure approaches from the west.

We will mention a chance of rain for Saturday night and Sunday.
The forecast looks to get complicated for late Sunday into the
early part of the new week. The center of another 1040 HPa high
is expected to build into Quebec with cold air pushing southward
into the northeastern state. We could see some wintry
precipitation at that time in parts of our region.

As is often the case during this time of the year, temperatures
will be all over the place. Daytime highs should be about 10 to
15 degrees below normal on Wednesday and about 10 to 15 degrees
above normal on Saturday with the other days falling somewhere
between the two.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions prevail across the TAF sites and will remain VFR
through the day. Clouds will increase and thicken through the
day, and especially tonight. An area of light rain may affect
the TAF sites overnight, which could temporarily lower
conditions.

Northwest winds 5-10 knots through most of the day will become
more westerly later this evening. Many locations may become
light and variable at times overnight.

OUTLOOK...

Tuesday through Thursday night...Mainly VFR.

Friday...Mainly VFR. A a chance of light rain and localized
MVFR conditions mainly from KRDG, KABE and KTTN northward.

&&

.MARINE...
Winds remain below 25 knots, but seas on the Atlantic Ocean
remain elevated this morning. Seas are expected to subside below
5 feet later in the day, so we've extended the Small Craft
Advisory through the afternoon. Conditions are then expected to
remain below advisory levels through tonight.

OUTLOOK...

Tuesday and Tuesday night...No marine headlines are
anticipated.

Wednesday and Wednesday night...Northwest to north winds may
gust to 25 or 30 knots. Localized gale force gusts are possible.

Thursday through Friday...No marine headlines are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ450>455.

&&

Synopsis...Iovino
Near Term...Robertson/PO
Short Term...Robertson
Long Term...Iovino
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Hazardous weather outlook, Mar 20, 3:24 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
324 AM EDT Mon Mar 20 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-210730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
324 AM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-210730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
324 AM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Northwest winds could briefly reach gale force on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in New Jersey, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.